Forum

nerve pain medication

I have nerve pain in my feet constantly - the usual pins and needles and burning which intensifies if I have my feet “down” for any length of time.

I currently take amitriptyline (50mg) for spasms and it does its job but does nothing at all for the other sensations.

I have tried pregabalin which I didn’t think had done much good but as I was reducing the dosage the pain did get slightly worse. I was then prescribed gabapentin and the same thing has happened. The changes must have been so gradual that the difference in sensation was hardly noticeable - either that or my nerve damage has got worse!

I am due to go back to my GP on Thursday. My MS nurse has suggested carbamazepine, nortryptaline or duloxetine. She also suggested a referral to the pain clinic in case any of these alternatives don’t work.

I suppose what I’m asking is can I expect any of these drugs to remove the sensations completely or is that totally unrealistic? If that happens will my feet feel “normal” again or will they be numb?

I can’t really remember what feet usually feel like - they’ve been getting steadily worse for a year now!!

Thanks for any help,

Sarah x

morning, it’s a funny thing, I too suffer with nerve pain in various places, one of which is in my feet, now for the pain I take Gabepentin, but just lately I don’t seem to be getting much relief, I don’t want to keep upping my meds, or for that matter changing to pregabalin, which I’ve seen posts on here about weight gain, anyway my GP referred me to the pain clinic, I went yesterday, now she is referring me to a self management pain session, these last for 7 weeks, 3 hourly sessions, now her words not mine, “I’ve had a lady on this course with MS, and bad nerve pain who NO longer has to take meds for this, this lady now also does talks on this course”, so I’ve got nothing to loose, I’ll keep you posted, now for the nerve pain in my feet she has given me LIDOCAINE 5% PATCHES, they are anaesthetic plaster, so help to numb the pain, without taking more meds, she say’s these a quite expensive so some GP’s may not give them out, anyway I hope this helps, sorry for the long post, and good luck, Jean x

Morning Sarah,

I too suffer badly from constant nerve pain. I was on amitripliline, then also pregabalin, which was of very little benefit and I just put on weight with it and now I’m taking duloxetine. I just started that on Sunday (30 mg daily at night), so only 4 days down with that so far, but getting lots of side effects: bad nausea and headaches, loss of appetite, sweating, poor sleep and yesterday my skin, body and head started to get very itchy and I’m feeling very cold, and no actual symptom relief yet :frowning:

My MS nurse speaks well of duloxetine, in that it can significantly dampen down such pain and sensations but did warn me to expect side effects! I’m back, like yourself, at my GP later today (Thursday), so not sure what he will think, or if I can continue on this drug or not.

Nerve pain and the crazy sensations is horrible and soooo constant with flare ups when I’m tired or stressed…which is most of the time for me with my life !!

Good luck with the GP today!

Julie

Hi, and thanks for your replies.

Claire - did your neuro come up with any advice? I do hope so as we can really do without it! I gave my GP the list the nurse had given me but he didn’t go for the nortryptaline - not sure if it’s as I’m already on amitryptaline?? That usually gives me lovely sleeps apart from last night when I heard hubby’s watch mark 11, 12, 1, 2 3 and then 7am!! It was in the bathroom, and I don’t know why I didn’t flush it down the loo on one of my trips! On one occasion when I was coming back from the loo I tripped over a pair of his undies he’d left on the floor!!! You can imagine I’m not in a good mood today!!!

Jean - I’ve made my appointment with the pain clinic today using the choose and book system but it’s not till the middle of July. Do let me know how you get on with the course and the patches, and particularly what the lady’s talk is like!

Julie - My GP prescribed duloxetine too! I’m trying to convince myself I won’t get any side effects! He said to start tomorrow on 30mg and to double it after a week if all is going well!! Hope you get sorted at the doctors today.

It’s such a silly symptom and hard for others to understand. I’ll keep you posted how I get on.

Sarah xx

The pain in the soles of my feet ties in with a loss of mobility to the extent that I cannot walk, but can transfer from chair to wheel chair to buggy to bog etc. The damage is in my brain stem and I have major issues with blood flow out of my brain,and as soon as we’ve got £6-7K spare I’ll be having the liberation and stenting in Poland.

At present I am doing Gabapentin at 4-6 300mg daily,wear two 10mg Butrans morphine patches smoke two ‘Sativex substitute’ novelty cigarettes and drink a bottle of wine over a 6-7 hour period every night so I can sleep for 5-6 hours.I have access to Duloxetine, Diclonefac,Lamotrigine,Medron oral steroid, Viagra and wine gums.

I was in a trial for Spinal Cord Stimulation,which is an electrode put in the spine last year but it had no good effect. I have tried and no longer use LDN,Tramadol,Pregabalin Carbadoodah and Copaxone which didn’t alter MY version of MS so I stopped it rather than waste £5000 a year.

For me at 11 years into the adventure I only have the GP as the drug dealer.He is a top bloke and helps in what ever way he can. The neuroligist is only for renewal of my driving licence,even though I’ll never drive a car again.BUT there are quad bikes with a trailer and things like the Nippi which will need a few bob but are not to be dismissed.

Changing the sensory input to my feet helps and I sometimes use a TENS machine on my calfs and put tape on the soles of defeat.My circulation below the knees is crab but THEY donot want to investigate.They will when I get started on them, but I’m waiting to see what effect if any,that warmer weather has(megalol)

I have been brutally frank in this reply,but it is your decision on how you deal with the situation. I now say,“Walking is for wimps and highly overated”

Good luck, Wb

Hi Sarah,

Hope you get on well with the duloxetine, fingers crossed for you for minimal side effects.

I saw my GP this afternoon and he’ s keen for me to stick with the duloxetine, remaining at 30 mgs to see how I tolerate it over the next few days and how the side effects are and also effective it is with my nerve pain, and just to keep in touch with him.

Julie